MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5MM X 20MM CTX SCR S-T; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5MM X 20MM CTX SCR S-T; SCREW, FIXATION, BONE
Model Number 72403520
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 11/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a patient with a fractured humerus had surgery 7 weeks ago.In the procedure, the physician used a 15 hole proximal humerus plate with locking screws in to the head and non-locking screws distally.The bone purchase was described as excellent.Recently, the patient experience sudden pain.X-ray images showed that the heads of the distal non-locking screws appeared to have been sheered off and one pulled out.The patient's condition is unknown.
 
Event or Problem Description
It was reported that a surgery on a patient with a fractured humerus 7 weeks ago happened.The physician used a 15 hole proximal humerus plate with locking screws in to the head and non-locking screws distally.The bone purchase was excellent.Recently the patient experience sudden pain.X-ray images show that the heads of the distal non-locking screws appear to have sheered right off, and one pulled out.In total 4 screw were broken.The physician used locking screws in the distal holes and added 3 more screws than initially implanted on the primary surgery.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical / medical investigation concluded that, this case reports that 7 weeks post-implantation, the heads of the distal non-locking screws appear to have sheared off, and one pulled out of a 15-hole proximal humerus plate; in total 4 screw were broken.Per email communication, there was non-adherence to post-op restrictions, etoh abuse, and multiple recent hip surgeries which could not be ruled out as contributing factors; therefore the surgeon reportedly does not consider this a device failure, "but a combination of patient factors." the requested surgical reports and x-rays have not been provided, therefore, the root cause of the event could not be thoroughly assessed.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but are not limited to traumatic injury, excessive pressure on the joint or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5MM X 20MM CTX SCR S-T
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11060814
Report Number1020279-2020-07730
Device Sequence Number11024652
Product Code HWC
UDI-Device Identifier00885556634356
UDI-Public00885556634356
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K162078
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72403520
Device Catalogue Number72403520
Initial Date Received by Manufacturer 11/27/2020
Supplement Date Received by Manufacturer08/27/2021
Initial Report FDA Received Date12/22/2020
Supplement Report FDA Received Date08/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EVOS 3.5MM CVD PROX HUM PL 15H L 213MM
Outcome Attributed to Adverse Event Required Intervention;